Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 15, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Apr 20, 2008, 2:59 PM EDT for Beaufort County, North Carolina. It was in force for 46 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2008, 2:59 PM EDT (18:59 UTC)
- Expired
- Apr 20, 2008, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 76 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 3:20 PM EDT | FUNNEL CLOUD | Blounts Creek, NC | |
| Apr 20, 3:20 PM EDT | HAIL 0.75 | River Road, NC | |
| Apr 20, 3:27 PM EDT | HAIL 1 | River Road, NC | SHADY BANKS BEACH ROAD |
| Apr 20, 3:35 PM EDT | HAIL 1 | River Road, NC | QUARTER SIZE HAIL AND GETTING LARGER |
| Apr 20, 3:42 PM EDT | FUNNEL CLOUD | River Road, NC | 2 REPORTS OF FUNNEL CLOUDS REACHING THE GROUND NEAR SHADY BANKS |
| Apr 20, 3:45 PM EDT | TORNADO | River Road, NC | REPORTS OF TORNADO ON THE GROUND NEAR SHADY BANKS |
| Apr 20, 3:55 PM EDT | HAIL 0.88 | 3 S Chocowinity, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 201859
TORMHX
NCC013-201945-
/O.NEW.KMHX.TO.W.0015.080420T1859Z-080420T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
259 PM EDT SUN APR 20 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...
* UNTIL 345 PM EDT
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WILMAR...OR
ABOUT 12 MILES SOUTHWEST OF RIVER ROAD...MOVING NORTHEAST AT 18
MPH.
* THE TORNADO WILL BE NEAR...
BLOUNTS CREEK BY 305 PM EDT...
RIVER ROAD BY 335 PM EDT...
WASHINGTON BY 340 PM EDT...
BUNYAN...SLATESTONE...6 MILES SOUTHWEST OF WALLA WATTA AND 8 MILES
SOUTHWEST OF PINETOWN BY 345 PM EDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3560 7683 3531 7700 3532 7703 3535 7707
3537 7711 3539 7714 3539 7715 3567 7705
TIME...MOT...LOC 1859Z 207DEG 15KT 3537 7708
$$2 follow-up statements
000
WWUS52 KMHX 201909
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT SUN APR 20 2008
NCC013-201945-
/O.CON.KMHX.TO.W.0015.000000T0000Z-080420T1945Z/
BEAUFORT NC-
308 PM EDT SUN APR 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR WESTERN
BEAUFORT COUNTY...
AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WILMAR...OR ABOUT
10 MILES SOUTHWEST OF RIVER ROAD...MOVING NORTHEAST AT 15 MPH.
THE TORNADO WILL BE NEAR...
7 MILES SOUTHEAST OF CHOCOWINITY BY 335 PM EDT...
RIVER ROAD...BUNYAN...WASHINGTON PARK AND 6 MILES SOUTHWEST OF
SLATESTONE BY 345 PM EDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3560 7683 3531 7700 3532 7703 3535 7707
3537 7711 3539 7714 3539 7715 3567 7705
TIME...MOT...LOC 1908Z 212DEG 13KT 3539 7706
$$000
WWUS52 KMHX 201925
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
324 PM EDT SUN APR 20 2008
NCC013-201945-
/O.CON.KMHX.TO.W.0015.000000T0000Z-080420T1945Z/
BEAUFORT NC-
324 PM EDT SUN APR 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR WESTERN
BEAUFORT COUNTY...
AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BLOUNTS CREEK...OR
ABOUT 6 MILES SOUTH OF RIVER ROAD...MOVING NORTHEAST AT 16 MPH.
THE TORNADO WILL BE NEAR...
RIVER ROAD AND WASHINGTON PARK BY 340 PM EDT...
BUNYAN...SLATESTONE...6 MILES SOUTHEAST OF WASHINGTON AND 8 MILES
SOUTHWEST OF WALLA WATTA BY 345 PM EDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING EGG
SIZE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
HAIL OF UNKNOWN SIZE HAIL NEAR OCCURRED NEAR WASHINGTON.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3552 7688 3551 7688 3535 7698 3536 7702
3541 7713 3567 7705 3560 7683
TIME...MOT...LOC 1924Z 213DEG 14KT 3544 7702
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 20, 9:48 AM EDT, 5 hours 11 minutes earlier.
Area forecast discussion, Apr 20, 9:48 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
948 AM EDT SUN APR 20 2008
.SYNOPSIS...
A CLOSED LOW ALOFT AND AT THE SFC ADVANCING TOWARDS THE REGION
TODAY...AND THEN LINGERING OVER NC/VA INTO TUESDAY WILL LEAD TO A
WETTER PATTERN ACROSS EASTERN NORTH CAROLINA. A WEAK RIDGE WILL
BUILD OVER THE SE BY MID WEEK AND LAST UNTIL THE START OF THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SFC LOW PRES CENTERED ALONG THE I-95 CORRIDOR AT 13Z WITH H5
CLOSED LOW OVER ERN KY. WIDESPREAD CONVECTION HAS OCCURRED OVER
MUCH OF THE CWA THIS MORNING WITH A FEW SPECIAL MARINE WARNING
REQUIRED OVER THE COASTAL WATERS AND PAMLICO SOUND. CONVECTION
STARTING TO DECREASE...BUT SOME LOCALIZED HEAVY RAINFALL EXPECTED
FOR THE REMAINDER OF THE MORNING OVER THE OUTER BANKS AND
NORTHEASTERN PORTIONS OF THE CWA. NO MAJOR CHANGES TO CURRENT FCST
EXPECT FOR TIMING ISSUES.
A FEW STRONGER STORMS WILL BE POSSIBLE THIS AFTERNOON IF
SUFFICIENT SFC HEATING DEVELOPS WITH GOOD DYNAMICS AND INSTABILITY
CONTINUING ACROSS THE REGION. SPC HAS MOST OF THE CWA IN A SLIGHT
RISK OF SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MAIN
THREAT.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
THE UPPER LOW CONTINUES TO DRIFT SE TOWARD THE REGION TONIGHT AND
MONDAY AND CONTINUES TO DRIFT OFFSHORE MON NIGHT AND TUE. THE LATEST
GUIDANCE HAS SHIFTED THE TRACK OF THE UPPER LOW SLIGHTLY S WITH
THE BEST DYNAMICS SHIFTING INTO THE NERN SECTIONS OF THE CWA. THE
TRACK OF THE UPPER LOW WILL BRING STEEP LAPSE RATES AND SUFFICIENT
INSTABILITY TO INCLUDE SHOWERS AND TSTM IN THE FORECAST THROUGH
THE SHORT TERM. THE BEST MOISTURE TRANSPORT AND DYNAMICS WILL
PERSIST JUST THE NE OF THE LOW CENTER WHICH WITH LATEST TRACK FROM
THE MODELS IS SUGGESTING THE OUTER BANKS AND NE NC POTENTIALLY
SEEING THE GREATEST QPF FROM THE EVENT WITH TOTALS GREATER THAN 3
INCHES. HAVE NOT GONE QUITE AS WET AS MODELS ARE SUGGESTING AT
THIS POINT GIVEN SUBTLE CHANGES IN THE TRACK OF THE UPPER LOW WILL
HAVE A BIG IMPACT ON LOCATION OF HIGHEST PRECIP TOTALS AND MODELS
USUAL DIFFICULTY IN PIN POINTING THE TRACK OF CUT-OFF LOWS. HAVE
HIGHEST POPS THROUGH MONDAY THEN GRADUALLY TAPER OFF MON NIGHT
INTO TUE NIGHT WITH WRAP AROUND MOISTURE CONTINUING TO FEED INTO
THE REGION AS THE LOW EXITS THE REGION.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRES WEDGES INTO THE REGION FROM THE NE WED WITH RIDGING
BUILDING ALOFT. DEEP LAYER E-NELY FLOW WILL MINIMIZE THE STRENGTH
OF THE LOW LEVEL INVERSION AND EVEN WITH COOL AND MOIST NELY
FLOW OFF THE WATER THE MODELS DEPICTING SUFFICIENT MIXING TO
PRECLUDE ST/STCU FROM PERSISTING MUCH MORE THAN LATE NIGHT/EARLY
MORNING HOURS WED. THE SFC HIGH WEAKENS AND SHIFTS OFFSHORE THU
AND FRI WITH SE FLOW DEVELOPING ACROSS THE REGION AND AN UPPER
RIDGE WILL KEEP DRY CONDITIONS ACROSS THE AREA THROUGH THE LONG
TERM BRINGING A WARMING TREND ACROSS THE REGION THROUGH THE LATTER
HALF OF THE WEEK.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MOSTLY MVFR CONDITIONS ACROSS THE TERMINALS AS OF THE PRESENT TIME
IN CEILINGS AROUND 1000 FT AND SHOWERS. CONVECTION DIMINISHING AT
THE CURRENT TIME. THE ATMOSPHERE WILL DESTABILIZE LATER IN THE
AFTERNOON AS LEADING EDGE OF UPPER TROUGH AXIS AND COLD POOL ALOFT
MOVES OVER THE AREA. WITH AT LEAST SOME FILTERED SUNSHINE
TODAY...WILL SEE DESTABILIZATION AND THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EARLY EVENING. IT WILL
BE TOUGH TO PINPOINT THE LOCATION/TIMING OF THIS ACTIVITY THOUGH.
THE SURFACE/UPPER LOW WILL BECOME VERTICALLY STACKED TONIGHT AND
MONDAY AS THEY DRIFT SLOWLY SSE ACROSS THE AREA. SHOWERS AND
THUNDERSTORMS WILL OCCUR AS THIS HAPPENS BUT AGAIN TIMING
DIFFICULT. MONDAY AFTERNOON/EVENING COULD SEE AN ENHANCEMENT OF
THE CONVECTION AS THE COLDEST TEMPERATURES ALOFT PASS ACROSS THE
AREA. MVFR AND LOCAL IFR CONDITIONS EXPECTED IN ANY
SHOWER/THUNDERSTORM THAT OCCURS.
ONCE THE THE LOW PRESSURE SYSTEM MOVES OFFSHORE TUESDAY THE
CHANCES FOR PRECIPITATION WILL DECREASE BUT EASTERLY FLOW WILL
CONTRIBUTE TO CLOUDS AND THE POTENTIAL FOR MVFR CEILINGS TUESDAY
AND WEDNESDAY. HIGH PRESSURE SHOULD BRING IMPROVING CONDITIONS
THURSDAY.
&&
.MARINE...
ONLY MINOR CHANGES TO THE CURRENT CWF AS S/SE FLOW IS INCREASING
AHEAD OF FRONTAL BOUNDARY AND SFC LOW OVER THE ERN PIEDMONT. SEAS
ALSO BUILDING WITH DIAMOND BUOY BACK UP TO 5 FEET AS OF 13Z.
CURRENT ADVISORIES WILL REMAIN IN PLACE AND TWEAKS TO THE FCST
WILL MAINLY BE TO REMOVE AFTERNOON WORDING.
FAVORING GFS SOLUTION WHICH HAS BEEN CONSISTENT THE PAST SEVERAL
RUNS AND IN CLOSE AGREEMENT WITH ECMWF AND UKMET. GIVEN
THIS...WILL BE CLOSE TO WW3 GUIDANCE FOR SEAS. WW3 SHOWS SEAS
BUILDING TO SCA RANGE ACROSS SRN WATERS EXTENDING NWD LATER THIS
AFTERNOON TOWARDS HATTERAS. UPPER LOW AND ASSOCIATED SFC FEATURE
WILL DIVE SEWD ACROSS THE AREA THROUGH MONDAY. SEAS WILL DIMINISH
S OF OCRACOKE INLET TONIGHT...BUT REMAIN NEAR 6 FT CENTRAL WATERS.
BY TUE AFTERNOON SEAS WILL BEGIN TO BUILD TO 6 FT ACROSS THE NRN
WATERS AS WELL...IN THE EASTERLY BACKSWELL AS LOW DEPARTS THE AREA
ACROSS NRN WATERS AS WELL...SO RAISED SCA FOR THERE AS WELL. WILL
HAVE SEAS ABOVE 6 FEET MUCH OF THE COASTAL WATERS THROUGH THE
MIDDLE PART OF THE WEEK...BEFORE DIMINISHING ON THU.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM EDT
THURSDAY FOR AMZ154.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ158.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR AMZ156.
SMALL CRAFT ADVISORY FROM 2 PM MONDAY TO 4 AM EDT THURSDAY FOR
AMZ150.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM EDT
THURSDAY FOR AMZ152.
&&
SYNOPSIS...SK
NEAR TERM...CTC/SK
SHORT TERM...SK
LONG TERM...SK
AVIATION...CTC
MARINE...CTC/RSBHazardous weather outlook, Apr 20, 5:54 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 554 AM EDT SUN APR 20 2008 NCZ029-044-079-080-090>094-211000- MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 554 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED TORNADOES THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ103-104-211000- OUTER BANKS DARE-OUTER BANKS HYDE- 554 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OUTER BANKS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED TORNADOES THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF NORTHEAST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ045>047-081-211000- WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE- 554 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED TORNADOES THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF NORTHEAST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ095-098-211000- CARTERET-ONSLOW- 554 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CRYSTAL COAST OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED TORNADOES THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Apr 20, 11:26 AM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1126 AM EDT SUN APR 20 2008 NCZ080-094-201600- BEAUFORT-PAMLICO- 1126 AM EDT SUN APR 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO AND BEAUFORT COUNTIES UNTIL NOON EDT... AT 1125 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHERN PAMLICO COUNTY AND SOUTHEAST BEAUFORT COUNTY...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SOUTH CREEK AT 1140AM EDT...PAMLICO BEACH AT 1155 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELHAVEN...HOBUCKEN...RANSOMVILLE...ROYAL...AND WINSTEADVILLE. SMALL HAIL AND HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Apr 20, 12:57 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1257 PM EDT SUN APR 20 2008 NCZ103-201900- OUTER BANKS DARE- INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 1257 PM EDT SUN APR 20 2008 ...STRONG THUNDERSTORMS TO AFFECT THE OUTER BANKS THROUGH 3 PM... A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE OUTER BANKS FROM BUXTON AND FRISCO NORTH TO RODANTHE...WAVES AND SALVO THROUGH 3 PM. THIS SLOW-MOVING CLUSTER WILL PRODUCE UP TO AN INCH OF RAINFALL ALONG WITH FREQUENT LIGHTNING STRIKES. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND OUTDOOR ACTIVITIES SHOULD BE MOVED INDOORS UNTIL THE STORMS PASS. 11
Special weather statement, Apr 20, 1:14 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 114 PM EDT SUN APR 20 2008 NCZ092-093-201800- JONES-CRAVEN- 114 PM EDT SUN APR 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND JONES COUNTIES UNTIL 200 PM EDT... AT 114 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL JONES COUNTY...OR ABOUT 13 MILES WEST OF NEW BERN...MOVING NORTH AT 17 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TUSCARORA AT 135 PM EDT...COVE CITY AT 140 PM EDT...JASPER AT 150 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE VANCEBORO...ERNUL...RHEMS... HONOLULU...CLARK...BELLAIR AND LIMA. HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS. TELEPHONE LINES AND METAL PIPES CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS. AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A THUNDERSTORM UNLESS IN AN EMERGENCY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Apr 20, 2:17 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 217 PM EDT SUN APR 20 2008 NCZ029-044-080-093-201915- MARTIN-PITT-BEAUFORT-CRAVEN- 217 PM EDT SUN APR 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...BEAUFORT...PITT AND MARTIN COUNTIES UNTIL 315 PM EDT... AT 217 PM EDT...THERE WERE STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF RIVER ROAD...OR ABOUT 12 MILES NORTH OF NEW BERN...MOVING NORTH AT 24 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILMAR AT 230 PM EDT... CHOCOWINITY...AND...WASHINGTON PARK AT 255 PM EDT...WASHINGTON AT 300 PM EDT...OLD FORD AT 310 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE VANCEBORO...ASKINS...BUNYAN...ERNUL...SMITHWICK AND SLATESTONE. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 28
Local storm report, Apr 20, 2:29 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL COVE CITY 35.19N 77.32W
04/20/2008 E0.75 INCH CRAVEN NC PUBLIC
&&
JMESpecial weather statement, Apr 20, 2:37 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 237 PM EDT SUN APR 20 2008 NCZ095-201930- CARTERET- 237 PM EDT SUN APR 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET COUNTY UNTIL 330 PM EDT... AT 237 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF BEAUFORT...MOVING NORTH AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GLOUCESTER...AND...BEAUFORT AT 245 PM EDT...STRAITS...AND... MARSHALLBERG AT 250 PM EDT...OTWAY...AND...BETTIE AT 255 PM EDT... WILLISTON AT 300 PM EDT...OPEN GROUNDS FARM AT 305 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAPE LOOKOUT...DAVIS...HARKERS ISLAND...MERRIMON...NORTH RIVER...SMYRNA...SOUTH RIVER...STACY...AND FORT MACON STATE PARK. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 6:16 AM EDT | Special Marine Warning | MHX | 29 min | |
| Apr 20, 6:42 AM EDT | Special Marine Warning | MHX | 63 min | |
| Apr 20, 7:37 AM EDT | Special Marine Warning | MHX | 53 min | |
| Apr 20, 8:36 AM EDT | Special Marine Warning | MHX | 39 min | |
| Apr 20, 8:41 AM EDT | Special Marine Warning | MHX | 64 min | |
| Apr 20, 10:29 AM EDT | Special Marine Warning | MHX | 46 min | |
| Apr 20, 11:40 AM EDT | Special Marine Warning | MHX | 50 min | |
| Apr 20, 12:21 PM EDT | Special Marine Warning | MHX | 54 min | |
| Apr 20, 1:06 PM EDT | Special Marine Warning | MHX | 54 min | |
| Apr 20, 1:28 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 47 min |
| Apr 20, 2:45 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 45 min |
| Apr 20, 3:39 PM EDT | Tornado Warning | MHX | Beaufort | 51 min |
| Apr 20, 4:11 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 49 min |
| Apr 20, 4:30 PM EDT | Tornado Warning | MHX | Beaufort, Pitt | 45 min |
| Apr 20, 4:42 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 48 min |
| Apr 20, 5:17 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 43 min |
| Apr 20, 6:11 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 49 min |
| Apr 20, 6:35 PM EDT | Areal Flood Advisory | MHX | Martin, Pitt | 55 min |
| Apr 20, 6:43 PM EDT | Special Marine Warning | MHX | 92 min | |
| Apr 20, 6:57 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 48 min |
| Apr 20, 7:14 PM EDT | Areal Flood Warning | MHX | Martin | 3 hr |
| Apr 20, 7:36 PM EDT | Special Marine Warning | MHX | 39 min | |
| Apr 20, 7:45 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde | 45 min |
| Apr 20, 7:59 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 46 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.